Alert archive / South Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 18, NWS Wilmington, NC

June 29, 2019Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 29, 2019, 7:27 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jun 30, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2019, 7:27 PM EDT (23:27 UTC)
In effect from
Jun 30, 2019, 6:00 AM EDT
Expired
Jun 30, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WHUS42 KILM 292327
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
727 PM EDT Sat Jun 29 2019

NCZ106-108-SCZ054-056-301200-
/O.NEW.KILM.BH.S.0018.190630T1000Z-190701T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
727 PM EDT Sat Jun 29 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Sunday
through Sunday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT Sunday through Sunday evening.

* SURF ZONE IMPACTS...Southwest winds around 15-25 miles per hour
  will create a strong longshore current at east-facing beaches on
  Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
1 follow-up statement
588 
WHUS42 KILM 302345
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
745 PM EDT Sun Jun 30 2019

NCZ106-108-SCZ054-056-010045-
/O.EXP.KILM.BH.S.0018.000000T0000Z-190701T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
745 PM EDT Sun Jun 30 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The strong longshore currents along east-facing beaches have 
weakened. Therefore, the advisory will be allowed to expire.

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 29, 7:07 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 29, 7:07 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
707 PM EDT Sat Jun 29 2019

.SYNOPSIS...
High pressure over the Carolinas will continue to provide hot
and mainly dry weather through the weekend. An increasing
chance for showers and thunderstorms will occur late Sunday
ahead of a front dropping south across the area. High pressure
will follow next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 700 PM Saturday...Our portion of the Carolinas was covered
by ~100 mile wide ribbon of deep dry air that prevented any of
the ragged cumulus that developed this afternoon from growing
into showers. The SPC mesoanalysis site shows this feature quite
well in the "LCL-LFC Mean RH" field under Thermodynamics if you
want to see. A broad zone of mid level convergence was focused
across our area today leading to enhanced subsidence and
generated the dry air.

The low-level flow should turn more westerly and accelerate
tonight as low pressure deepens off New England and cyclonic
flow strengthens as far south as the Carolinas. Surface winds
should remain a little stronger than last night, leading to
overnight low temperatures a few degrees warmer than we
registered this morning. Forecast lows remain little changed,
generally in the lower 70s. -TRA

Discussion from 300 PM follows...
Outside of the possibility of isolated convection this
afternoon and evening, expect quiet weather for the next 24
hours or so. An approaching cold front could bring isolated
storms to the area late Sunday afternoon into the evening,
mainly NE. Lows tonight and Sunday night will fall into the
lower to middle 70s. It will be hot Sunday with highs mainly in
the mid to upper 90s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 230 AM Saturday...A decent mid level trough will give
the area a glancing blow during this period. The cold front
unfortunately doesn't have really any noteworthy moisture to
work with so only slight chance pops with the feature. The main
affect will be slightly cooler temperatures Monday and moreso
dewpoints.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 230 AM Saturday...The GFS continues to show the ridge across the
Tennessee and Mississippi Valley's breaking down to the south
especially later in the period. This allows more conducive
conditions for convection with better mid level moisture and forcing
in the way of the Piedmont Trough. The 12 UTC ECMWF seemed to jog in
this direction but is still the drier of the two by far. Continued
to show an increase in pops (hopefully not wish-casting) as time
progresses through the period. More certain on temperatures being
above normal during the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...VFR throughout the period with dry air aloft limiting
cloud cover and rain chances. Light SW winds will develop overnight
and strengthen throughout the day on Sunday. Fog potential is low. A
few low-topped Cu tomorrow afternoon with a slight chance of a
shower or two. Shower chances increase Sunday evening as a front
pushes southward across the area; dry air will limit coverage.

Extended Outlook...Mainly VFR through the period with brief MVFR/IFR
conditions with possible early morning fog and/or low stratus.

&&

.MARINE...
As of 300 PM Saturday...
Tonight through Sunday night: Benign conditions expected
tonight before SW winds amp up in advance of the front Sunday
into Sunday evening, peaking at SW at 15 to 20 KT. After the
FROPA Sunday night, winds will shift to the W-NW and decrease to
10 to 15 KT by daybreak. Seas will peak at 3 to 5 FT Sunday
evening before falling to 2-4 ft by daybreak Monday.

Sun night through Wed: Just a few hours of decent southwest
winds, 15-20 knots as a front moves across Sunday evening. A
weak westerly flow will ensue before a southwest flow develops
again. This flow should prevail for the remainder of the period
probably increasing in magnitude once again late as the
development of the Piedmont Trough is expected. The short
duration of the stronger winds early will not allow seas to
build appreciably and really don't expect anything beyond the
usual 2-3 and maybe at times 2-4 feet for significant seas.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...RGZ
NEAR TERM...TRA/RAN
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...08
MARINE...ILM
Hazardous weather outlook, Jun 29, 3:03 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
303 PM EDT Sat Jun 29 2019

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
301915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
303 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

For Sunday...

Heat Indices will peak around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-301915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
303 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.